Alert archive / Maine / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Caribou, ME
NWS Caribou, ME issued this flash flood watch at Sep 9, 2021, 12:39 PM EDT for 4 counties in Maine. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2021, 12:39 PM EDT (16:39 UTC)
- Expired
- Sep 10, 2021, 9:17 AM EDT
- In force
- 21 hr
- Issued by
- NWS Caribou, ME
- Flood severity
- None
Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 81 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
174 WGUS61 KCAR 091639 FFACAR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Caribou ME 1239 PM EDT Thu Sep 9 2021 MEZ006-011-015>017-029-030-032-100045- /O.NEW.KCAR.FF.A.0003.210909T1639Z-210910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- Including the cities of Orono, Perry, Howland, Danforth, Calais, Old Town, Grand Lake Stream, Springfield, Eastport, Castine, Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield, Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias, Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield, Brewer, Bucksport, Amherst, and Ellsworth 1239 PM EDT Thu Sep 9 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... The National Weather Service in Caribou has issued a * Flash Flood Watch for Portions of Coastal DownEast, Far Eastern, Interior DownEast, and Penobscot Valley Maine, including the following areas, in Coastal DownEast Maine, Coastal Hancock and Coastal Washington. In Far Eastern Maine, Northern Washington and Southeast Aroostook. In Interior DownEast Maine, Central Washington and Interior Hancock. In Penobscot Valley Maine, Central Penobscot and Southern Penobscot. * Through Friday afternoon. * Rain with embedded thunderstorms will cross the area this afternoon and become heavy at times this evening. Locally heavy rainfall will continue into Friday morning. A widespread area of one to two inches of rain will fall with locally higher totals of three to four inches possible. * Ponding and poor drainage flooding will be possible in the watch area. In addition, driving at night will be difficult to view flooded roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Sinko
3 follow-up statements
369 WGUS61 KCAR 091901 FFACAR Flood Watch National Weather Service Caribou ME 301 PM EDT Thu Sep 9 2021 MEZ006-011-015>017-029-030-032-100815- /O.CON.KCAR.FF.A.0003.000000T0000Z-210910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- Including the cities of Orono, Perry, Howland, Danforth, Calais, Old Town, Grand Lake Stream, Springfield, Eastport, Castine, Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield, Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias, Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield, Brewer, Bucksport, Amherst, and Ellsworth 301 PM EDT Thu Sep 9 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... The Flash Flood Watch continues for * Portions of Coastal DownEast, Far Eastern, Interior DownEast, and Penobscot Valley Maine, including the following areas, in Coastal DownEast Maine, Coastal Hancock and Coastal Washington. In Far Eastern Maine, Northern Washington and Southeast Aroostook. In Interior DownEast Maine, Central Washington and Interior Hancock. In Penobscot Valley Maine, Central Penobscot and Southern Penobscot. * Through Friday afternoon. * Rain with isolated embedded thunderstorms will cross the area and become heavy at times tonight. Locally heavy rainfall will continue into Friday morning. Rainfall rates may exceed 1 inch per hour at times. A widespread one to two inches of rain will fall with locally higher totals of three to four inches possible. * Ponding and poor drainage flooding will be possible in the watch area. In addition, driving at night will be difficult to view flooded roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Sinko
891 WGUS61 KCAR 100816 FFACAR Flood Watch National Weather Service Caribou ME 416 AM EDT Fri Sep 10 2021 MEZ006-011-015>017-029-030-032-101800- /O.CON.KCAR.FF.A.0003.000000T0000Z-210910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- Including the cities of Orono, Perry, Howland, Danforth, Calais, Old Town, Grand Lake Stream, Springfield, Eastport, Castine, Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield, Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias, Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield, Brewer, Bucksport, Amherst, and Ellsworth 416 AM EDT Fri Sep 10 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of Coastal DownEast, Far Eastern, Interior DownEast, and Penobscot Valley Maine, including the following areas, in Coastal DownEast Maine, Coastal Hancock and Coastal Washington. In Far Eastern Maine, Northern Washington and Southeast Aroostook. In Interior DownEast Maine, Central Washington and Interior Hancock. In Penobscot Valley Maine, Central Penobscot and Southern Penobscot. * Until 2 PM EDT this afternoon. * Rain will persist this morning, then taper to showers. The rain could be heavy at times this morning. Rainfall rates may exceed 1 inch per hour at times. A widespread total rainfall of one to two inches is expected with locally higher totals of three to four inches possible. * Ponding and poor drainage flooding will be possible in the watch area. In addition, driving at night will be difficult to view flooded roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Norcross
410 WGUS61 KCAR 101317 FFACAR Flood Watch National Weather Service Caribou ME 917 AM EDT Fri Sep 10 2021 MEZ006-011-015>017-029-030-032-101430- /O.CAN.KCAR.FF.A.0003.000000T0000Z-210910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- Including the cities of Orono, Perry, Howland, Danforth, Calais, Old Town, Grand Lake Stream, Springfield, Eastport, Castine, Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield, Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias, Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield, Brewer, Bucksport, Amherst, and Ellsworth 917 AM EDT Fri Sep 10 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of Coastal DownEast, Far Eastern, Interior DownEast, and Penobscot Valley Maine, including the following areas, in Coastal DownEast Maine, Coastal Hancock and Coastal Washington. In Far Eastern Maine, Northern Washington and Southeast Aroostook. In Interior DownEast Maine, Central Washington and Interior Hancock. In Penobscot Valley Maine, Central Penobscot and Southern Penobscot has been cancelled. The Flood Watch is cancelled. Flash Flooding is no longer expected to pose a threat. All Flood Advisories are expected to expire by 930 AM. Light to Moderate rain continues over eastern locations but flooding is no longer expected. Please continue to heed remaining road closures. $$ Sinko
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 10:02 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 9, 10:02 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1002 AM EDT Thu Sep 9 2021 .SYNOPSIS... A cold front will slowly cross the region later today into Friday morning while low pressure tracks north along the front. The cold front will exit across the Maritimes Friday. High pressure will build south of the area Friday night into Saturday. Weak low pressure will cross the area Sunday followed by high pressure on Monday. && .NEAR TERM /THROUGH FRIDAY/... 10:02AM Update: After a lull in showers this morning across Central portions of the area both CBW & GYX radar date shows that filling in. Expect pops to increase over the next few hours as a wave of low pressure tracks northeast. Morning water vapor imagery shows Hurricane Larry east of Bermuda and a large trough digging and showing signs of tilting negative over the Ohio Valley. In between there is a semi-atmospheric river setting up coming straight out of the Gulf of Mexico including Tropical Depression Mindy over the Southeast. As the right entrance region of the intensifying jet stream moves overhead and parallel to the surface quasi-stationary front we can expect more rain. Rain will become moderate to heavy at times late this afternoon into tonight. We continue to monitor the trends for potential flood headlines but at this time holding off on any watches. Minor tweaks to the ongoing forecast were made to adjust based on latest observations and radar data. Previous Discussion... A slow moving cold front will cross much of the region today through tonight, reaching eastern Washington county late tonight. Several waves of low pressure will track north along the front today through tonight. An approaching upper level trof and southerly low level winds will draw moisture northwards. Abundant deep moisture will be drawn north in advance of the cold front later today through tonight. Precipitable water values increase to 1.50 to 2.00 inches across eastern and Downeast portions of the forecast area later today, reaching around 2.00 inches Downeast tonight. Showers this morning will transition to a steady rain this afternoon, with a steady rain then persisting tonight. The rain will be heavy at times in advance of the cold front later today through tonight across eastern and Downeast portions of the forecast area. Heavy rains tonight will be increasingly focused across Downeast areas. Isolated thunderstorms are also possible across the region this afternoon and tonight. The slow movement of the front, along with potential training, will support the heavy rain threat. The heaviest rain totals are generally expected in an area south and east of a line from Houlton, to Millinocket, to Bangor where 2.50 to 3.50 inch rain totals will be common, with totals in excess of 3.50 inches possible. However, the exact location of this heavier band is still uncertain. A flash flood threat could develop where this band of heavier rains eventually develops. However, due to the uncertainty of this bands location have not issued a Flash Flood Watch at this time though this will need to be considered this afternoon if more certainty develops. Lesser rain totals will exist across northwest portions of the forecast area. Due to increasing swells from Hurricane Larry, the High Surf Advisory for coastal portions of Hancock and Washington counties has been extended into Saturday morning. High temperatures today will range from the upper 60s to around 70 across the forecast area. Low temperatures tonight will range through the 50s north, to the upper 50s to around 60 Downeast. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Low pressure will lift northeast into New Brunswick early Friday morning as it pulls a cold front offshore. Some rain supported by lift on the eastern edge of the upper trough may continue across the north and east Friday morning in the wrap around of the surface low. The rain should taper off later Friday morning as the low quickly moves away to the northeast and the upper trough crosses the area. High pressure will build south of the region late Friday into Saturday bringing mostly clear conditions Friday night followed by a mostly sunny and seasonably mild day on Saturday. Saturday night will begin mostly clear. Low pressure tracking into central Canada Saturday night will pull an occluded front into Quebec. The southern end of this occluded front will slide across the north late at night possibly bringing some showers to the north overnight. Downeast will likely remain dry under the influence of the subtropical high off the Mid-Atlantic coast. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... High pressure will remain to our south on Sunday as a weak wave of low pressure slides east out of the Great Lakes region beneath a broad trough pressing south from eastern Canada. A thin area of convergence along this front being fed moisture wrapping northeastward around the high may produce a band of rain over the north on Sunday. Capes are forecast up to 200-300 J/KG over central and southern areas so introduced slight chance for thunderstorms across those regions Sunday afternoon. The small low should slide east into the Maritimes on Monday as reinforcing high pressure builds down from Quebec. This should bring a return of sunshine across the region Monday with some moderately cooler and drier air pushing in over the north. Monday night will likely be clear and chilly as high pressure crests over the area allowing for some radiational cooling. A new low approaching from the Great Lakes may bring a warm front up across the area Tuesday bringing a chance of showers. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... NEAR TERM: No major changes to the TAFs. Amendments are possible through 18z TAFs given varying cigs due to breaks in the rain activity. Previous discussion...MVFR/IFR conditions early this morning, will lower to IFR/LIFR levels later this morning and afternoon. IFR/LIFR conditions then persist tonight. Rain today through tonight, heavy at times tonight. Isolated thunderstorms this afternoon and tonight. Southwesterly low level wind shear is a concern through mid morning across northern areas. South/southeast winds around 10 knots today. Variable winds 5 to 10 knots, becoming northwest tonight. SHORT TERM: Friday: IFR in rain, becoming MVFR then VFR across the north. MVFR Downeast becoming VFR. Light to moderate NW wind. Friday night: VFR. Light NW wind. Saturday: VFR. Light W to SW wind. Saturday night: VFR to MVFR north. VFR downeast, Light SW wind. Sunday: MVFR possibly lowering to IFR north. VFR to MVFR Downeast. Light SW wind. Sunday night. IFR to MVFR becoming VFR north. MVFR Downeast. N wind over the north. SW wind Downeast. Monday: VFR. Light NW wind. && .MARINE... NEAR TERM: No changes to the ongoing forecast. Increasing swell from Hurricane Larry will produce small craft advisory level seas today through tonight. A Small Craft Advisory remains in effect today through tonight. Visibilities will be reduced in rain and fog today through tonight, with isolated thunderstorms also possible this afternoon into tonight. SHORT TERM: Swell from hurricane Larry is expected to build seas up to 7 ft over the offshore waters Friday then 9 ft Friday night followed by seas subsiding to 5 ft in swell over the weekend. Winds should be below SCA Friday through Saturday. SW winds may increase with gusts up to 25 kt Saturday night into Sunday. && .TIDES/COASTAL FLOODING... The High Surf Advisory has been extended into Saturday morning. Hurricane Larry well southeast of Bermuda is increasing the swells in the Gulf of Maine. These swells will be increasing between 4 to 6 feet into the surf zones. Large swells and building seas are expected to continue into Friday as Hurricane Larry tracks well to the southeast then east across the open Atlantic. This could lead to high surf, dangerous rip currents, and possible minor overwash during the time of high tide. The highest astronomical tides of the month will occur from Thursday to Saturday as well. The latest run of the local wave model points to potential for minor overwash at the time of high tide over several tide cycles for Seawall Road in Hancock County. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...High Surf Advisory until 8 AM EDT Saturday for MEZ029-030. MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ050>052. && Near Term...Norcross/Sinko Short Term...Bloomer Long Term...Bloomer Aviation...Norcross/Sinko/Bloomer Marine...Norcross/Sinko/Bloomer Tides/Coastal Flooding...Norcross/Sinko
Hazardous weather outlook, Sep 9, 6:19 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 619 AM EDT Thu Sep 9 2021 MEZ001-003-101200- Northwest Aroostook-Northern Somerset- 619 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ002-004>006-010-011-015>017-031-032-101200- Northeast Aroostook-Northern Piscataquis-Northern Penobscot- Southeast Aroostook-Central Piscataquis-Central Penobscot- Southern Penobscot-Interior Hancock-Central Washington- Southern Piscataquis-Northern Washington- 619 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Rain, with isolated thunderstorms, will occur today through tonight. Rain will be heavy at times especially this evening into Friday morning. Rain may be heavy enough to cause ponding and poor drainage flooding. If trends continue a flash flood watch may be needed especially across southeastern portions of the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-101200- Coastal Hancock-Coastal Washington- 619 AM EDT Thu Sep 9 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Rain, with isolated thunderstorms, will occur today through tonight. Rain will be heavy at times especially this evening into Friday morning. Rain may be heavy enough to cause ponding and poor drainage flooding. If trends continue a flash flood watch may be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-101200- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 619 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Norcross
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:54 PM EDT | Coastal Flood Statement | CAR | Hancock, Washington | 13 hr |
Nearby
Flash Flood Watches in Maine, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.